Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

May 6, 2005Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2005, 5:51 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 5:51 PM CDT (22:51 UTC)
Expired
May 6, 2005, 6:19 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 062252
SVRFSD
SDC083-125-062330-
/O.NEW.KFSD.SV.W.0023.050506T2251Z-050506T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VIBORG...OR ABOUT 16 MILES SOUTH OF
  PARKER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS EAST OF VIBORG AROUND 600 PM CDT
  RURAL AREAS SOUTH OF WORTHING AROUND 625 PM CDT

THIS STORM DOES NOT INCLUDE THE SIOUX FALLS METRO AREA.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4324 9717 4311 9706 4312 9672 4334 9679

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 062310
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT FRI MAY 6 2005

SDC083-125-062330-
/O.CON.KFSD.SV.W.0023.000000T0000Z-050506T2330Z/
LINCOLN SD-TURNER SD-
610 PM CDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR 
SOUTHERN TURNER AND LINCOLN COUNTIES...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF DAVIS...OR ABOUT 12 MILES
NORTHWEST OF BERESFORD...MOVING NORTHEAST AT 15 MPH.

BETWEEN 558 PM AND 603 PM CDT...DIME SIZE HAIL ACCUMULATING TO 1 TO 
2 INCHES DEPTH WAS REPORTED BY THE PUBLIC 3 MILES EAST OF VIBORG.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS SOUTH OF WORTHING AROUND 625 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4324 9717 4311 9706 4312 9672 4334 9679

$$

CHAPMAN
000 
WWUS53 KFSD 062319
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI MAY 6 2005

SDC083-125-062328-
/O.CAN.KFSD.SV.W.0023.000000T0000Z-050506T2330Z/
LINCOLN SD-TURNER SD-
619 PM CDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TURNER AND LINCOLN 
COUNTIES IS CANCELLED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.  BRIEF 
HEAVY RAINS AND PEA SIZE HAIL WILL BE POSSIBLE IN AREAS SOUTH OF 
WORTHING THROUGH 645 PM.  ADDITIONAL STORMS COULD DEVELOP DURING
THE EARLY EVENING HOURS...WITH THE THREAT FOR LARGE HAIL.

LAT...LON 4324 9717 4311 9706 4312 9672 4334 9679

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:59 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 6, 2:59 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT FRI MAY 6 2005

.DISCUSSION...

VERY BUSY FORECAST OVER THE NEXT SEVERAL DAYS...AND MOST LOCATIONS
SHOULD SEE SOME DECENT RAINFALL OVER BETWEEN NOW AND NEXT THURSDAY.

FOR TONIGHT...WARM FRONT JUST SOUTH OF THE MO RIVER AT 19Z...WITH
SOME WEAK CONVECTION FIRING OVER SOUTH CENTRAL SD. LOTS OF ENERGY
UPSTREAM...WITH ONE PIECE OF ENERGY MOVING INTO SW NE AND THE MAIN
WAVE MOVING INTO THE FOUR CORNERS REGION. WILL HAVE TO WATCH THE NE
CO SW NE REGION FOR DEVELOPMENT THIS AFTERNOON...WHICH SHOULD LIFT
NORTHEAST INTO OUR AREA TONIGHT. WILL GO FAIRLY HIGH POPS WITH A
WIDESPREAD QUARTER TO HALF AN INCH OF RAINFALL ANTICIPATED. SEVERE
THREAT IS ALSO THERE FOR LATE AFTERNOON AND TONIGHT WITH MAIN
THREATS BEING HAIL...SOME OF IT POSSIBLY UP TO QUARTER OR HALF
DOLLAR SIZED WITH SUPPORTIVE WIND SHEAR. INSTABILITY ONLY MARGINAL
HOWEVER.

SATURDAY DURING THE DAY SHOULD END UP BEING FAIRLY QUIET...BUT A
KINK IN THE MID LEVELS MAY BE ENOUGH TO SPARK SOME THUNDERSTORM
ACTIVITY. WILL CONTINUE CHANCE CATEGORY POPS. MAIN WAVE AND FRONT
START TO MAKE MORE OF A PUSH ON SUNDAY AND WILL AGAIN SEE A THREAT
FOR CONVECTION. BOTH SATURDAY NIGHT AND SUNDAY WILL SEE DECENT
CHANCES AT SEVERE WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...STILL LOOKING LIKE A WET PATTERN AND
HAVE BUMPED POPS TO 50 TO 60 FOR THE ENTIRE AREA WEDNESDAY INTO
THURSDAY. THE 00Z-12Z GFS AND CANADIAN AS WELL AS ENSEMBLES ALL
POINT TOWARDS A LARGE WAVE WITH A STRONG WARM FRONT/INVERTED TROF
LATE TUESDAY THROUGH THURSDAY. OBVIOUSLY...AT THIS RANGE...TIMING IS
A LITTLE DIFFERENT BETWEEN EACH MODEL AND INDIVIDUAL RUN...BUT SEEMS
LIKE IT WOULD BE PRETTY TOUGH NOT TO GET SOMETHING WEDNESDAY NIGHT
INTO THURSDAY. RIGHT NOW...JUST FAR ENOUGH NORTH AND WEST OF WARM
FRONT/INVERTED TROUGH THAT SEVERE WEATHER NOT VERY LIKELY. BUT...IF
WARM FRONT COMES OUT ABOUT 100 MILES FARTHER NORTH...IT WOULD BE
MUCH MORE HECTIC AND MUCH WARMER OVER THE SOUTHERN CWA. WILL KEEP
TEMPERATURES ON THE COOL SIDE THURSDAY AND FRIDAY AS WAVE MOVE
OVERHEAD AND PAST US. WE COULD SEE SOME VERY HEAVY RAINFALL FROM
LATE TUESDAY INTO THURSDAY AS THIS ENERGY PASSES AND WILL BE
SOMETHING TO HIGHLIGHT AND WATCH OUT FOR THE NEXT SEVERAL DAYS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 6, 11:42 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT FRI MAY 06 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT FRI MAY 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...PRIMARILY FROM ABOUT 6 PM THROUGH 11
PM...ALONG AND SOUTH OF A SPENCER IOWA TO JERAULD COUNTY SOUTH
DAKOTA LINE. THE CONDITIONS ARE A BIT MARGINAL...BUT WE DO HAVE
SOME INSTABILITY IN SOUTH CENTRAL SOUTH DAKOTA...ALBEIT WITH
DYNAMICS THAT IS NOT REAL STRONG. FURTHER EAST IN NORTHWEST IOWA
AND FAR SOUTHEAST SOUTH DAKOTA...THE DYNAMICS ARE BETTER BUT THE
INSTABILITY IS MORE STABLE. THE MAIN THING IS DIRECTIONAL WIND
SHEAR IS FAVORABLE IN THE SLIGHT RISK AREA...PRODUCING THE
PRIMARY THREAT OF HAIL TO DIME TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR AND WEST OF THE JAMES
RIVER AND ALONG THE MISSOURI VALLEY LATE SATURDAY AFTERNOON...AND
THEN MOVE RAPIDLY NORTHEAST OVER THE ENTIRE AREA SATURDAY NIGHT.
ANY OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. EVEN ISOLATED TORNADOES WILL BE POSSIBLE IN THE
EVENING HOURS.

SCATTERED THUNDERSTORMS SHOULD AGAIN DEVELOP SUNDAY AFTERNOON AND
EARLY EVENING IN THE AREA. THE BEST CHANCE FOR ANY SEVERE STORMS
SHOULD BE IN THE WARMER AND MORE UNSTABLE AIR EAST OF INTERSTATE
29.

ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL
PLAINS ON WEDNESDAY. THIS SYSTEM WILL LIKELY BRING SHOWERS AND
THUNDERSTORMS INTO THE AREA WITH SOME HEAVY RAINS POSSIBLE FROM
WEDNESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A CHANCE OF A
FEW SEVERE STORMS SOUTH OF LINE FROM SPENCER IOWA TO SPRINGFIELD
SOUTH DAKOTA BY LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE AFTER 5 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.